According to a report from Reuters, taking ginkgo biloba, St. John’s wort and several other widely used herbal medications may impede the potency of prescription drugs, making them more or less effective.
Experts at the Journal of the American College of Cardiology found that mixing herbs and drugs also may cause serious heart rhythm problems and bleeding.
“We can see the effect of some of these herb-drug interactions — some of which can be life-threatening — on tests for blood clotting, liver enzymes and, with some medications, on electrocardiogram,” Dr. Arshad Jahangir of the Mayo Clinic in Arizona said in a telephone interview.
Many patients fail to disclose their use of herbal remedies so healthcare providers should be more probing, Jahangir said in a telephone interview.
“We need to be actively ask about alternative or complementary medicine patients may be seeking on their own to assess these potential interactions or side affects,” said Jahangir, a cardiologist.
“They don’t even consider that herbs could have a negative effect,” he said. “Their impression is that ‘natural’ is safe,”
So whether you use an ACE inhibitor like Vasotec or Monopril, alpha agonists like Zanaflex, or angiotensin II receptor blockers like Avapro or Atacand, it is a good idea to check with you doctor and make sure there won’t be an interaction with any of the additional supplements you may be taking.
Remember, whenever dealing with potential interactions between medicines and supplements, it is always better to error on the side of caution.
Better safe than sorry.